The early promising results of the use of immune checkpoint inhibitors in the treatment of selected malignancies has ushered a new era in cancer research and the development of treatment options. With the increasing use of this class of medications, a wide array of adverse events is becoming evident, many of which will be encountered by the gastroenterologist. The second most common adverse event associated with immune checkpoint inhibitors involves the GI tract and includes diarrhea and colitis. These are experienced by up to 50% of patients on these agents. The severity of these events varies greatly and may range from mild to fatal. Therefore, it is important that the gastroenterologist is aware of the spectrum of potential GI adverse events. For this review, we conducted an extensive literature search and compiled all relevant information pertaining to the luminal GI tract. The presentation, approach to the patient with luminal GI adverse reactions, risk stratification, management, challenging populations, endoscopic considerations and findings, and histologic findings are discussed in this review.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging